Praise be to Allah.
It is well-known that taking such pills may cause disruption in a woman’s menstrual cycle, causing the period to come earlier than usual, or increasing the number of days it lasts.
A number of scholars favour the view that a woman should look at the blood that is emitted because of these pills:
If it has the characteristics of menstrual blood, such as if it is deep red and thick, with a characteristic smell, then it is menstrual blood and therefore she cannot pray, fast or have intercourse.
But if it is light red with no smell, then it is simply bleeding, and comes under the rulings on istihaadah [non-menstrual bleeding]. In that case, the woman should wash the blood from herself, do wudoo’ and pray, and she should wear sanitary pads to prevent the blood spreading.
If the menses is stopped by means of pills or otherwise, then the woman is deemed to be taahir [pure; free of menses] as a result of that; by the same token, menstrual bleeding that occurs as a result of taking pills means that she is indeed menstruating.
Shaykh al-Islam Ibn Taymiyah (may Allah have mercy on him) was asked about a breast-feeding woman whose menses was slow in resuming, so she took medicine to bring about menstruation, and she had three periods or menstrual cycles. She was recently divorced; has her ‘iddah ended or not?
He replied: Yes, if her regular menses occurred as a result of that, then it is to be counted as such [and she has completed her ‘iddah thereby]. Similarly, if she took medicine to stop her menses, or to increase the time between one period and the next, then she becomes pure thereby; and if she got hungry or tired or something else happened that affected her physically and caused her to bleed, then this is to be regarded as menses.
End quote from Majmoo‘ al-Fataawa (34/23, 24).
The scholars of the Permanent Committee for Ifta’ were asked: Nowadays, women use artificial methods of contraception, such as pills and IUDs, and any doctor will agree to insert an IUD or prescribe pills, and before that he will give the woman two pills to confirm that she is not pregnant, after which she has to bleed if there is no pregnancy.
My question is: with regard to this bleeding that comes within these few days, does it come under the same ruling as menstrual bleeding, with regard to not praying or fasting or having intercourse? Please note that the duration of this bleeding is not at the same time as her regular menses.
Similarly, after having an IUD inserted or using pills, for some women the pattern of the menstrual cycle changes, and it may increase suddenly after using contraception, to the extent that some of them do not become pure for more than a week out of the month; the bleeding lasts for three consecutive weeks, and the blood in this case is the same as the blood that comes during menses. The same may also apply to the bleeding that occurs when taking two pills to confirm that there is no pregnancy, as mentioned in the previous question.
My question here is: what is the ruling on the woman during this three-week period? Is it the same as the ruling on menses? Or should she follow what was her usual cycle before taking that contraceptive, regardless of whether her period was usually one week or ten days?
If the bleeding that occurred after taking the two pills was the same as the woman’s usual menses, then this blood is menses, and at that time she should stop fasting and praying. But if it was otherwise, then it is not regarded as menstrual blood that means that she cannot fast, pray or have intercourse, because it only happened as a result of taking the pills.
End quote from Fataawa al-Lajnah ad-Daa’imah (5/402).
Shaykh Muhammad ibn ‘Uthaymeen (may Allah have mercy on him) was asked about menses that results from taking pills, and he said:
The woman should ask the doctor; if he says that this is menses, then it is menses, and if he says that this is excretions caused by those pills, then it is not menses.
End quote from Fataawa wa Duroos al-Haram al-Makki, by Shaykh Ibn ‘Uthaymeen (2/284).
The same ruling applies to bleeding that occurs after the surgery. It should also be looked at, and if it appears to be menstrual bleeding, then you should stop praying and fasting, but if it does not appear to be menstrual bleeding, then you are like one who is experiencing istihaadah (non-menstrual bleeding).
It should be noted that any bleeding that lasts beyond fifteen days of the month is not regarded as menses, and it comes under the rulings on istihaadah, according to the majority of scholars.
See also the answer to question no. 67777.
And Allah knows best.